Houston Methodist. Leading Medicine

Hip FAQ

Question:

Have you ever heard of this? My aunt had hip surgery and then developed a weeping, oozing wound. The doctor said it was from taking ginkgo biloba.

Answer:

There have been a few cases of persistent bleeding after surgery caused by herbal self-medication. Usually the patient forgets to tell the doctor that he or she is taking a supplement such as St. John's wort, ginseng, or ginkgo biloba.

Gingko biloba has an anticoagulant property much like aspirin. This means it prevents the blood from forming clots. That's important for patients at risk for heart attack or stroke, but it's a risk factor for anyone who's just had surgery or who has a bleeding disorder.

he most recent report of gingko biloba causing oozing from a wound after surgery comes from Wales. A 77-year old woman had a hip replacement without problems. Afterwards, the wound site drained blood and a clear fluid for three weeks. When it was finally discovered she was taking gingko biloba and she stopped taking it, the problem cleared up within 10 days.

Andrew Bebbington, MRCS, et al. Case Report. Ginko Biloba. Persistent Bleeding after Total Hip Arthroplasty Caused by Herbal Self-Medication. The Journal of Arthroplasty. January 2005. Vol. 20. No. 1. Pp. 125-126.

*Disclaimer:* The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.
All content provided by eORTHOPOD® is a registered trademark of Medical Multimedia Group, L.L.C.. Content is the sole property of Medical Multimedia Group, LLC and used herein by permission.

Our Specialties

Where Does It Hurt?

Our Locations

  Follow Us

Follow us on Facebook Follow us on YouTube
Follow us on Twitter